zbMATH — the first resource for mathematics

Nonisomorphic curves that become isomorphic over extensions of coprime degrees. (English) Zbl 1160.14020
Let \(C\), \(D\) be curves over a field \(K\), that are twists of one another (they become isomorphic over some field extension). One says that an extension \(L\) of \(K\) is a minimal isomorphism extension for \(C\) and \(D\) if these curves become isomorphic over \(L\), but not over any proper subextension of \(L/K\). Let \(K_0\) be a prime field and let \(r>1\) and \(s>1\) be two coprime integers. In this paper it is shown that there exist curves \(C\) and \(D\) over a finite extension \(K\) of \(K_0\) that are twists of one another and that have minimal isomorphism extensions of degrees \(r\) and \(s\) over \(K\). The proof for the case \(K_0\) finite uses Galois cohomology, and it is based on the existence of a curve \(X\) with a concrete structure (and Galois action) of the geometric automorphism group. The proof for the case \(K_0=\mathbb{Q}\) is based on explicit constructions.
In addition, the authors take a closer look at the possibilities when \(C\) and \(D\) have small genus. They show that \(C\) and \(D\) can never have genus \(0\), and they can have genus \(1\) only if \(\{r,s\}=\{2,3\}\), the field \(K\) is an odd degree extension of \(\mathbb{F}_3\) and \(C\), \(D\) have supersingular Jacobians. On the other hand, when \(\{r,s\}=\{2,3\}\), they show that genus-\(2\) examples occur in every characteristic other than \(3\), whereas for \(\{r,s\}\neq\{2,3\}\) the genus-\(2\) examples are very special.
The paper finishes with an open question: given two linearly disjoint finite extension fields \(L\) and \(M\) of a field \(K\), do there exist curves \(C\) and \(D\) over \(K\) having \(L\) and \(M\) as minimal isomorphism extensions?

14H45 Special algebraic curves and curves of low genus
14H25 Arithmetic ground fields for curves
14H37 Automorphisms of curves
Full Text: DOI arXiv
[1] Bayer-Fluckiger, E.; Lenstra, H.W., Forms in odd degree extensions and self-dual normal bases, Amer. J. math., 112, 3, 359-373, (1990) · Zbl 0729.12006
[2] Florence, Mathieu, Zéro-cycles de degré un sur LES espaces homogènes, Int. math. res. not., 54, 2897-2914, (2004), (in French) · Zbl 1092.14061
[3] Garibaldi, Skip; Hoffmann, Detlev W., Totaro’s question on zero-cycles on \(G_2\), \(F_4\) and \(E_6\) torsors, J. London math. soc. (2), 73, 2, 325-338, (2006) · Zbl 1092.11021
[4] van der Geer, Gerard; van der Vlugt, Marcel, Supersingular curves of genus 2 over finite fields of characteristic 2, Math. nachr., 159, 73-81, (1992) · Zbl 0774.14045
[5] Gille, Philippe, La R-équivalence sur LES groupes algébriques réductifs définis sur un corps global, Publ. math. inst. hautes études sci., 86, 199-235, (1997), (1998) (in French) · Zbl 0943.20044
[6] Daniel Goldstein, Robert M. Guralnick, Automorphisms of modular curves II, in preparation · Zbl 1300.20026
[7] Guralnick, Robert M., Cyclic quotients of transitive groups, J. algebra, 234, 2, 507-532, (2000) · Zbl 0974.20001
[8] Horoševskiĭ, M.V., Automorphisms of finite groups, Mat. sb. (N.S.), 93, 135, 576-587, (1974), 630 (in Russian)
[9] Howe, Everett W., On the group orders of elliptic curves over finite fields, Compos. math., 85, 2, 229-247, (1993) · Zbl 0793.14023
[10] Igusa, Jun-ichi, Arithmetic variety of moduli for genus two, Ann. of math. (2), 72, 612-649, (1960) · Zbl 0122.39002
[11] Ihara, Yasutaka, On modular curves over finite fields, (), 161-202 · Zbl 0343.14007
[12] Katz, Nicholas M.; Sarnak, Peter, Random matrices, Frobenius eigenvalues, and monodromy, Amer. math. soc. colloq. publ., vol. 45, (1999), American Mathematical Society Providence, RI · Zbl 0958.11004
[13] Madden, Daniel J.; Valentini, Robert C., The group of automorphisms of algebraic function fields, J. reine angew. math., 343, 162-168, (1983) · Zbl 0502.12016
[14] Parimala, R., Homogeneous varieties—zero-cycles of degree one versus rational points, Asian J. math., 9, 2, 251-256, (2005) · Zbl 1095.14018
[15] Scharlau, Winfried, Quadratic and Hermitian forms, Grundlehren math. wiss., vol. 270, (1985), Springer-Verlag Berlin · Zbl 0584.10010
[16] Serre, Jean-Pierre, Local fields, Grad. texts in math., vol. 67, (1979), Springer-Verlag New York, translated from the French by Marvin Jay Greenberg · Zbl 0423.12016
[17] Jean-Pierre Serre, Résumé des cours de 1990-1991, Annuaire du Collège de France, 1991, pp. 111-121 (in French) [= Œuvres 153]
[18] Serre, Jean-Pierre, Galois cohomology, (1997), Springer-Verlag Berlin, translated from the French by Patrick Ion and revised by the author · Zbl 0902.12004
[19] Silverman, Joseph H., The arithmetic of elliptic curves, Grad. texts in math., vol. 106, (1986), Springer-Verlag New York · Zbl 0585.14026
[20] Springer, Tonny Albert, Sur LES formes quadratiques d’indice zéro, C. R. acad. sci. Paris, 234, 1517-1519, (1952), (in French) · Zbl 0046.24303
[21] Totaro, Burt, Splitting fields for \(E_8\)-torsors, Duke math. J., 121, 3, 425-455, (2004) · Zbl 1048.11031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.